MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX EMBOLIZATION DEVICE; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX EMBOLIZATION DEVICE; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-300-12
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 05/12/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding a pipeline pushwire that broke at the proximal marker.The patient was being treated for an unruptured saccular aneurysm of a posterior communicating artery.The aneurysm max diameter was 6mm and the neck diameter was 3mm.Vessel tortuosity was moderate.It was reported that one pipeline was placed but missed the distal landing zone so a second pipeline was used.After the second pipeline was deployed, the surgeon was pulling out the pushwire when it detached at the proximal marker and was left in the patient.The surgeon attempt to use a snare to remove the pushwire fragment for an hour but could not remove it.A stent was placed to tack down the wire.The wire remains in the patient but no further related symptoms were reported.Ancillary devices: phenom microcatheter, navien-058 intracranial support catheter, non-medtronic stent, sheath and guidewire.
 
Additional Manufacturer Narrative
Device evaluated by manufacturer.Codes updated the device was returned for evaluation and the clinical observation was confirmed.As received, the pipeline pushwire hypotube was found broken near the distal end of the hypotube with the ptfe shrink tubing damaged at that same location.No stretching was found with the hypotube.The distal broken hypotube, resheathing marker, resheathing pad, distal marker, delivery wire, proximal bumper, tip coil and braid were left within the patient and not returned for analysis.The broken end of the hypotube was sent out for sem (scanning electron micrographic) / eds (energy dispersive spectroscopy) elemental analysis.Based on sem/eds result, most of the fracture surfaces exhibit corrosion damage and surface contamination.The close-up sem shows the only area where fracture features (dimples) were available.Based on the analysis findings, the pipeline flex was confirmed to have ¿pushwire break/separation.¿ the customer is likely to have use high force when retracting the pushwire against resistance causing the hypotube to break, which is confirmed by sem analysis.Per our instructions for use (ifu): "discontinue delivery of the device if high force or excessive friction is encountered.Identify the cause of the resistance and remove device and microcatheter simultaneously.Advancement of the pipeline against resistance may result in device damage or patient injury.Never advance or withdraw an intralumenal device against resistance until the cause of resistance is determined by fluoroscopy.If the cause cannot be determined, withdraw the catheter.Movement of the micro catheter against resistance may result in damage to the micro catheter, or the vessel.Do not use in patients in whom the angiography demonstrates the anatomy is not appropriate for endovascular treatment, due to conditions such as severe intracranial vessel tortuosity or stenosis.¿ medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX EMBOLIZATION DEVICE
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10058289
Report Number2029214-2020-00459
Device Sequence Number16873100
Product Code OUT
UDI-Device Identifier00847536014732
UDI-Public00847536014732
Combination Product (Y/N)N
Initial Reporter StateWV
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/23/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/17/2023
Device Model NumberPED-300-12
Device Catalogue NumberPED-300-12
Device Lot NumberB010713
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/26/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/12/2020
Supplement Date Received by Manufacturer06/09/2020
Initial Report FDA Received Date05/14/2020
Supplement Report FDA Received Date06/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age74 YR